About this Journal Submit a Manuscript Table of Contents
Journal of Applied Mathematics
Volume 2013 (2013), Article ID 869705, 7 pages
http://dx.doi.org/10.1155/2013/869705
Research Article

Eigenvector-Free Solutions to the Matrix Equation with Two Special Constraints

College of Statistics and Mathematics, Zhejiang Gongshang University, Hangzhou 310018, China

Received 11 March 2013; Accepted 18 September 2013

Academic Editor: Qing-Wen Wang

Copyright © 2013 Yuyang Qiu. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The matrix equation with or constraint is considered, where S, R are Hermitian idempotent, P, Q are Hermitian involutory, and . By the eigenvalue decompositions of S, R, the equation with constraint is equivalently transformed to an unconstrained problem whose coefficient matrices contain the corresponding eigenvectors, with which the constrained solutions are constructed. The involved eigenvectors are released by Moore-Penrose generalized inverses, and the eigenvector-free formulas of the general solutions are presented. By choosing suitable matrices S, R, we also present the eigenvector-free formulas of the general solutions to the matrix equation with constraint.

1. Introduction

In [1], Chen has denoted a square matrix , the reflexive or antireflexive matrix with respect to by where the matrix is Hermitian involutory. He also pointed out that these matrices possessed special properties and had wide applications in engineering and scientific computations [1, 2]. So, solving the matrix equation or matrix equations with these constraints is maybe interesting [314]. In this paper, we consider the matrix equation with constraint where the matrices , , , the Hermitian involutory matrices , the Hermitian idempotent matrices , and the scalars .

Equation (2) with different constraints such as symmetry, skew-symmetry, and , was discussed in [911, 1521], where existence conditions and the general solutions to the constrained equation were presented. By generalized singular value decomposition (GSVD) [22, 23], the authors of [1517] simplified the matrix equation by diagonalizing the coefficient matrices and block-partitioned the new variable matrices into several block matrices, then imposed the constrained condition on subblocks, and determined the unknown subblocks separately for (2) with symmetric constraint. A similar strategy was also used in [18]; the authors achieved symmetric, skew-symmetric, and positive semidefinite solutions to (2) by quotient singular value decomposition (QSVD) [24, 25]. Moreover, in [20], CCD [26] was used for establishing a formula of the general solutions to (2) with diagonal constraint.

In [19], we have presented an eigenvector-free solution to the matrix equation (2) with constraint , where we represented its general solution and existence condition by -inverses of the matrices , , and . Note that the -inverses are always not unique, and they can be generalized to the Moore-Penrose generalized inverses. Moreover, the constraint which guarantees the eigenvector-free expressions can be maybe improved further. So, in this paper, we focus on (2) with generalized constraint or another constraint ; our ideas are based on the following observations. (1)If we set then and are both Hermitian idempotent. The above fact implies is the special case of . So, we only discuss (2) with constraint and construct the constrained solution by selecting suitable matrices , as (4). (2)With the eigenvalue decompositions (EVDs) of the Hermitian matrices , , matrix with constraint can be rewritten in (lower dimensional) two free variables and . And the corresponding constrained problem can be equivalently transformed to an unconstrained equation with given coefficient matrices , , (one can see the details of this discussion in Section 2). (3)The general solutions and existence conditions of (5) can be represented by the Moore-Penrose generalized inverses of , , [15, 20, 2729]. However, the formulas above are maybe not simpler because the coefficient matrices contain the eigenvectors of , . In fact, the Hermitian idempotence of the matrices , implies they only have two clusters different eigenvalues, and their corresponding eigenvectors appear in the expression of general solutions, and existence conditions can be easily represented by , themselves. So we present a simple and eigenvector-free formulation for the constrained general solution.

The rest of this paper is organized as follows. In Section 2, we give the general solutions and the existence condition to (2) with constraint by the EVDs of , . In Section 3, we present the corresponding eigenvector-free representations. Equation (2) with constraint is regarded as the special case of (2) with constraint, and its eigenvector-free representation is given in Section 4. Numerical examples are given in Section 5 to display the effectiveness of our theorems.

We will use the following notations in the rest of this paper. Let denote the space of complex matrix. For a matrix , and denote its transpose and Moore-Penrose generalized inverse, respectively. Matrix is identity matrix with order ; refers to zero matrix, and is the zero matrix with order . For any matrix , we also denote So,

2. Solution to (2) with Constraint by the EVDs

For the Hermitian idempotent matrices , , let be their two eigenvalue decompositions with unitary matrices , , respectively. Then holds if and only if where . And the constrained solution can be expressed in Partitioning , and using the transformations (10), (2) with constraint is equivalent to the following unconstrained problem: where

For the unconstrained problem (11), we introduce the results about its existence conditions and expression of solutions.

Lemma 1. Given , , , , and , the linear matrix equation is consistent if and only if or, equivalently, if and only if where and . And a representation of the general solution is with where the matrices and are arbitrary.

The lemma is easy to verify; we can turn to [27] for details. The difference between them is that we replace the -inverse in the theorem of [27] by the corresponding Moore-Penrose generalized inverse, and the expression of solutions is complicated relatively. However, compared with the multiformity of the -inverses, the Moore-Penrose generalized inverse involved representation is unique and fixed.

Apply Lemma 1 on the unconstrained problem (11), we have the following theorem.

Theorem 2. The matrix equation with constraint is consistent if and only if where In the meantime, a general solution is given by where the matrices and are arbitrary.

In order to separate from of the second equality in (19), we substitute into . Let together with Then (19) can be rewritten as

3. Eigenvector-Free Formulas of the General Solutions to (2) with Constraint

The existence conditions and the expression of the general solution given in Theorem 2 contain the eigenvector matrices of , , respectively. This implies that the eigenvalue decompositions will be included. In this section, we intend to release the involved eigenvectors in detailed expressions. With the first equality in (8), we have Note that is the Moore-Penrose generalized inverse of , which gives where Then Set and denote It is not difficult to verify that together with Then the first equality of (17) can be rewritten as and the other can be rewritten as Now, we consider the simplification of the general solution given by (10), which can be rewritten as Note that Together with (26), so we can represent by a given expression of , , . Let Hence, we have Since then Letting it is not difficult for us to verify . Together with the following equality holds: Note that Then Hence, Substituting the expressions above into (33) yields that

We have the following theorem.

Theorem 3. Let The matrix equation (2) with constraint is consistent if and only if with In the meantime, a general solution is given by where the arbitrary matrix satisfies and is determined by (36).

4. Eigenvector-Free Formulas of the General Solutions to (2) with Constraint

For this constraint, if we set and as (4), it is not difficult to verify that , are Hermitian idempotent, and the constraint is equivalent to By Theorem 3, we have the following theorem.

Theorem 4. Let The matrix equation (2) with constraint is consistent if and only if with In the meantime, a general solution is given by where the arbitrary matrix satisfies and is determined by (36).

5. Numerical Examples

In this section, we present some numerical examples to illustrate the effectiveness of Theorems 3 and 4. For simplicity, we set and restrict the coefficient matrices , and the right-hand-sided matrix to . The coefficient matrices , are randomly constructed by where the orthogonal matrices and are constructed as follows: and the singular values will be chosen at interval . For the computational value of (2) with constraint or , the residual error , the -commuting error , -commuting error , and consistent error are denoted by

Example 1. In this example, we test the solutions to (2) with constraint by Theorem 3. The coefficient matrices , are constructed as in (56), and the right-hand-sided matrix is constructed as follows: where satisfies and , are symmetric idempotent. That implies that the constrained equation (2) is consistent, so the residual error and consistent error should be zero with the computational value .
For different , the residual error , -commuting error , and consistent errors can reach the precision , but all of them seem not to depend on the matrix size very much, and the CPU time also grows quickly as increases. In Table 1, we list the CPU time, , , and , respectively.

tab1
Table 1: Variant matrix sizes for the solutions to (2) with constraint.

Example 2. We test the solutions to (2) with constraint by Theorem 4. The test matrices , , and are constructed as in (56) with satisfying where satisfies and , are symmetric involutory.
For different , the numerical result is similar to those of Example 1; that is, the residual error , -commuting error , and consistent errors can all reach the precision , but it seems that they do not depend on the matrix size very much. However, the CPU time grows quickly as increases. In Table 2, we list the CPU time, , , and , respectively.

tab2
Table 2: Variant matrix sizes for solutions to (2) with constraint.

6. Conclusion

In this paper, we consider (2) with two special constraints and , where , are Hermitian involutory, , are Hermitian idempotent, and . We represent the general solutions to the constrained equation by eigenvalue decompositions of , , , , release the involved eigenvector by Moore-Penrose generalized inverses, and get the eigenvector-free formulas of the general solutions.

Acknowledgments

The author is grateful to the referees for their enlightening suggestions. Moreover, the research was supported in part by the Natural Science Foundation of Zhejiang Province and National Natural Science Foundation of China (Grant nos. Y6110639, LQ12A01017, and 11201422).

References

  1. H.-C. Chen, “Generalized reflexive matrices: special properties and applications,” SIAM Journal on Matrix Analysis and Applications, vol. 19, no. 1, pp. 140–153, 1998. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. H.-C. Chen and A. H. Sameh, “A matrix decomposition method for orthotropic elasticity problems,” SIAM Journal on Matrix Analysis and Applications, vol. 10, no. 1, pp. 39–64, 1989. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. F. Li, X. Hu, and L. Zhang, “The generalized reflexive solution for a class of matrix equations (AX=B,XC=D),” Acta Mathematica Scientia B, vol. 28, no. 1, pp. 185–193, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. C. Meng, X. Hu, and L. Zhang, “The skew-symmetric orthogonal solutions of the matrix equation AX=B,” Linear Algebra and its Applications, vol. 402, pp. 303–318, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. C. J. Meng and X. Y. Hu, “An inverse problem for symmetric orthogonal matrices and its optimal approximation,” Mathematica Numerica Sinica, vol. 28, no. 3, pp. 269–280, 2006. View at MathSciNet
  6. Z.-Y. Peng, “The inverse eigenvalue problem for Hermitian anti-reflexive matrices and its approximation,” Applied Mathematics and Computation, vol. 162, no. 3, pp. 1377–1389, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. Z.-Y. Peng and X.-Y. Hu, “The reflexive and anti-reflexive solutions of the matrix equation AX=B,” Linear Algebra and its Applications, vol. 375, pp. 147–155, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. Y. Qiu, Z. Zhang, and J. Lu, “The matrix equations AX=B, XC=D with PX=sXP constraint,” Applied Mathematics and Computation, vol. 189, no. 2, pp. 1428–1434, 2007. View at Publisher · View at Google Scholar · View at MathSciNet
  9. Q.-W. Wang, S.-W. Yu, and C.-Y. Lin, “Extreme ranks of a linear quaternion matrix expression subject to triple quaternion matrix equations with applications,” Applied Mathematics and Computation, vol. 195, no. 2, pp. 733–744, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. Q.-W. Wang, H.-X. Chang, and C.-Y. Lin, “P-(skew)symmetric common solutions to a pair of quaternion matrix equations,” Applied Mathematics and Computation, vol. 195, no. 2, pp. 721–732, 2008. View at Publisher · View at Google Scholar · View at MathSciNet
  11. Q.-W. Wang, J. W. van der Woude, and H.-X. Chang, “A system of real quaternion matrix equations with applications,” Linear Algebra and its Applications, vol. 431, no. 12, pp. 2291–2303, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. Q.-W. Wang and Z.-H. He, “Some matrix equations with applications,” Linear and Multilinear Algebra, vol. 60, no. 11-12, pp. 1327–1353, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  13. Q. Wang and Z. He, “A system of matrix equations and its applications,” Science China. Mathematics, vol. 56, no. 9, pp. 1795–1820, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  14. Z.-H. He and Q.-W. Wang, “A real quaternion matrix equation with applications,” Linear and Multilinear Algebra, vol. 61, no. 6, pp. 725–740, 2013. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. K. E. Chu, “Singular value and generalized singular value decompositions and the solution of linear matrix equations,” Linear Algebra and its Applications, vol. 88/89, pp. 83–98, 1987. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. K. E. Chu, “Symmetric solutions of linear matrix equations by matrix decompositions,” Linear Algebra and its Applications, vol. 119, pp. 35–50, 1989. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  17. H. Dai, “On the symmetric solutions of linear matrix equations,” Linear Algebra and its Applications, vol. 131, pp. 1–7, 1990. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  18. Y.-B. Deng, X.-Y. Hu, and L. Zhang, “Least squares solution of BXAT=T over symmetric, skew-symmetric, and positive semidefinite X,” SIAM Journal on Matrix Analysis and Applications, vol. 25, no. 2, pp. 486–494, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  19. Y. Qiu and C. Qiu, “Matrix equation AXB=E with PX=sXP constraint,” Applied Mathematics. A Journal of Chinese Universities. Ser. B, vol. 22, no. 4, pp. 441–448, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  20. G. Xu, M. Wei, and D. Zheng, “On solutions of matrix equation AXB+CYD=F,” Linear Algebra and its Applications, vol. 279, no. 1–3, pp. 93–109, 1998. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  21. M. Wang, X. Cheng, and M. Wei, “Iterative algorithms for solving the matrix equation AXB+CXTD=E,” Applied Mathematics and Computation, vol. 187, no. 2, pp. 622–629, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  22. C. C. Paige and M. A. Saunders, “Towards a generalized singular value decomposition,” SIAM Journal on Numerical Analysis, vol. 18, no. 3, pp. 398–405, 1981. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  23. C. C. Paige, “Computing the generalized singular value decomposition,” Society for Industrial and Applied Mathematics. Journal on Scientific and Statistical Computing, vol. 7, no. 4, pp. 1126–1146, 1986. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  24. D. Chu and B. De Moor, “On a variational formulation of the QSVD and the RSVD,” Linear Algebra and its Applications, vol. 311, no. 1–3, pp. 61–78, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  25. B. D. Moor and G. H. Golub, “Generalized singular value decompositions: a proposal for a standardized nomenclature,” Zaterual Report 89-10, ESAT-SISTA, Leuven, Belgium, 1989.
  26. G. H. Golub and H. Y. Zha, “Perturbation analysis of the canonical correlations of matrix pairs,” Linear Algebra and its Applications, vol. 210, pp. 3–28, 1994. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  27. J. K. Baksalary and R. Kala, “The matrix equation AXB+CYD=E,” Linear Algebra and its Applications, vol. 30, pp. 141–147, 1980. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  28. A.-P. Liao, Z.-Z. Bai, and Y. Lei, “Best approximate solution of matrix equation AXB+CYD=E,” SIAM Journal on Matrix Analysis and Applications, vol. 27, no. 3, pp. 675–688, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  29. A. B. Özgüler, “The equation AXB+CYD=E over a principal ideal domain,” SIAM Journal on Matrix Analysis and Applications, vol. 12, no. 3, pp. 581–591, 1991. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet